Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 35, NWS Austin/San Antonio, TX

December 26, 200825 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Dec 26, 2008, 3:11 PM CST for 25 counties in Texas. It took effect at Dec 27, 2008, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 26, 2008, 3:11 PM CST (21:11 UTC)
In effect from
Dec 27, 2008, 11:00 AM CST
Expired
Dec 27, 2008, 6:00 PM CST
In force
7 hr
Issued by
NWS Austin/San Antonio, TX
All 25 counties

Atascosa County, TX, Bandera County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Comal County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Guadalupe County, TX, Hays County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 97 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2008-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2008-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEWX 262111
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
311 PM CST FRI DEC 26 2008

...A RED FLAG WARNING IS NOW IN EFFECT FOR BREEZY AND VERY DRY
CONDITIONS SATURDAY AFTERNOON ACROSS MUCH OF SOUTH CENTRAL TEXAS...

.A FAST MOVING PACIFIC FRONT WILL MOVE EAST ACROSS THE AREA
SATURDAY. CRITICAL FIRE WEATHER CONDITIONS WILL PREVAIL BEHIND THE
FRONT SATURDAY AFTERNOON. 

TXZ171>173-183>192-202>207-217>221-228-280000-
/O.UPG.KEWX.FW.A.0011.081227T1800Z-081228T0000Z/
/O.NEW.KEWX.FW.W.0035.081227T1800Z-081228T0000Z/
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-KINNEY-UVALDE-MEDINA-BEXAR-
COMAL-GUADALUPE-MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-DIMMIT-
311 PM CST FRI DEC 26 2008

...RED FLAG WARNING IN EFFECT FROM 12 PM TO 6 PM CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 12 PM TO 6 PM CST
SATURDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

CRITICAL FIRE WEATHER CONDITIONS WILL BEGIN IN VAL VERDE COUNTY
AROUND NOON CST SATURDAY...THEN SPREAD EAST TO THE INTERSTATE 35
CORRIDOR THROUGH THE AFTERNOON. WEST AND NORTHWEST WINDS OF 15 TO
25 MPH WITH HIGHER GUSTS CAN BE EXPECTED. AT THE SAME TIME...
RELATIVE HUMIDITIES WILL DROP INTO THE TEENS. WINDS ARE FORECAST 
TO DECREASE BACK BELOW CRITICAL THRESHOLDS BETWEEN 5 AND 6 PM CST
SATURDAY. 

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$
2 follow-up statements
000 
WWUS84 KEWX 271036
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
436 AM CST SAT DEC 27 2008

...A RED FLAG WARNING IS IN EFFECT FOR BREEZY AND VERY DRY
CONDITIONS SATURDAY AFTERNOON ACROSS PARTS OF SOUTH CENTRAL
TEXAS ALONG AND WEST OF A LINE FROM WILLIAMSON AND TRAVIS
COUNTIES TO GUADALUPE...WILSON AND ATASCOSA COUNTIES...

.A FAST MOVING PACIFIC FRONT WILL MOVE EAST ACROSS THE AREA
TODAY. CRITICAL FIRE WEATHER CONDITIONS WILL PREVAIL WEST OF
THE PACIFIC FRONT FROM LATE THIS MORNING THROUGH THE AFTERNOON.

TXZ171>173-183>192-202>207-217>221-228-280000-
/O.EXT.KEWX.FW.W.0035.081227T1700Z-081228T0000Z/
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-KINNEY-UVALDE-MEDINA-BEXAR-
COMAL-GUADALUPE-MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-DIMMIT-
436 AM CST SAT DEC 27 2008

...RED FLAG WARNING NOW IN EFFECT FROM 11 AM THIS MORNING TO 6 PM
CST THIS AFTERNOON...

THE RED FLAG WARNING IS IN EFFECT FROM 11 AM THIS MORNING TO 
6 PM CST TODAY.

CRITICAL FIRE WEATHER CONDITIONS WILL BEGIN IN VAL VERDE COUNTY
LATE THIS MORNING...THEN SPREAD EAST TO THE INTERSTATE 35
CORRIDOR THROUGH THE AFTERNOON. WEST AND NORTHWEST WINDS OF 15 TO
25 MPH WITH HIGHER GUSTS CAN BE EXPECTED. AT THE SAME TIME...
RELATIVE HUMIDITIES WILL FALL INTO THE TEENS. WINDS ARE FORECAST
TO DECREASE BELOW CRITICAL THRESHOLDS BETWEEN 5 AND 6 PM CST
TODAY.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$
000 
WWUS84 KEWX 272128
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
328 PM CST SAT DEC 27 2008

...A RED FLAG WARNING REMAINS IN EFFECT FOR THE HILL COUNTRY AND
ADJACENT COUNTIES UNTIL 6 PM...

.A PACIFIC FRONT MOVED THROUGH SOUTH CENTRAL TEXAS TODAY BRINGING
A VERY DRY AIRMASS AND BREEZY NORTHWEST WINDS. THUS...CRITICAL
FIRE WEATHER THRESHOLDS WILL CONTINUE TO BE MET THIS AFTERNOON
ACROSS THE WARNED AREA.

TXZ171>173-183>192-202>207-217>221-228-280000-
/O.CON.KEWX.FW.W.0035.000000T0000Z-081228T0000Z/
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-KINNEY-UVALDE-MEDINA-BEXAR-
COMAL-GUADALUPE-MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-DIMMIT-
328 PM CST SAT DEC 27 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

RELATIVE HUMIDITIES HAVE FALLEN BELOW 20 PERCENT THIS AFTERNOON
WITH NORTHWEST WINDS OF 15-25 MPH...AND GUSTS UP TO 30
MPH...MEETING CRITICAL FIRE WEATHER THRESHOLDS. ALTHOUGH THE
RELATIVE HUMIDITIES WILL REMAIN LOW TONIGHT...THE WINDS WILL BEGIN
TO DISSIPATE AFTER SUNSET...ENDING THE CRITICAL FIRE WEATHER
CONDITIONS. 

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Dec 26, 11:50 AM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Dec 26, 11:50 AM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1150 AM CST FRI DEC 26 2008

.AVIATION...CLOUDS AND WIND WILL BE THE STORY FOR THE AVIATION
FORECAST TODAY. CIGS ARE GENERALLY MVFR ACROSS THE REGION AT THIS
HOUR. THE CIGS WILL INCREASE TO VFR AROUND 20-21Z. THE WINDS WILL
BE STRONG AND GUSTY OUT OF THE SOUTH TODAY. CIGS WILL LOWER ONCE
AGAIN TO MVFR BETWEEN 03-06Z...AND REMAIN THAT WAY UNTIL THE FRONT
MOVES THROUGH THE TAF SITES. THE FRONT WILL MOVE THROUGH KDRT
AROUND 16Z SATURDAY...AND THROUGH THE I-35 TAF SITES AROUND 20-21Z
SATURDAY.

&&

.PREV DISCUSSION... /ISSUED 1033 AM CST FRI DEC 26 2008/

UPDATE...
UPDATED FORECAST TO INCREASE 1ST PERIOD WIND GUSTS GIVEN LATEST
SURFACE OBS AND KEWX VAD WIND PROFILE. OTHERWISE...FORECAST ON
TRACK WITH MAX TEMPS EXPECTED TO TIE OR COME CLOSE TO RECORDS
TODAY.

NEW SUITE OF PRODUCTS OUT SHORTLY.

PREV DISCUSSION... /ISSUED 530 AM CST FRI DEC 26 2008/

AVIATION...
THIS MORNING MVFR CIGS PREVAILED AT THE I-35 TERMINALS WHILE IFR CIGS
WERE OCCURRING AT KDRT. KEWX AND KDFX RADARS WERE ALSO DETECTING
WEAK RETURNS WHICH ARE PATCHES OF LIGHT DRIZZLE. CIGS WILL IMPROVE
TO VFR AFTER 19Z. STRONG SOUTHEAST WINDS WILL MIX TO THE SURFACE
THIS AFTERNOON ONCE THE CLOUD DECK BREAKS UP. SUSTAINED WINDS
WILL BE 10 TO 15 KTS WITH GUSTS OF 20 TO 25 KTS POSSIBLE. THE GULF
MOISTURE WILL REMAIN IN PLACE TONIGHT WHICH WILL ALLOW FOR CIGS TO
LOWER TO MVFR BY 02Z. A PACIFIC COLD FRONT WILL BE ENTERING
WESTERN VAL VERDE COUNTY BY 12Z. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE SATURDAY IN ADVANCE OF THE PACIFIC
COLD FRONT.

PREV DISCUSSION... /ISSUED 429 AM CST FRI DEC 26 2008/

DISCUSSION...
UNSEASONABLY WARM CONDITIONS WITH BREEZY SOUTH WINDS IS EXPECTED
TODAY OVER CENTRAL AND SOUTH CENTRAL TEXAS IN ADVANCE OF A STRONG
EARLY WINTER WEATHER SYSTEM OVER THE ROCKIES THIS MORNING.
SHOWED WIDELY SCATTERED SHOWERS OVER MAINLY THE EAST HALF OF
SOUTH CENTRAL TEXAS TODAY...AS WARM AIR ADVECTION PREVAILS
WITH PLENTY OF LOW TO HIGH LEVEL MOISTURE FOR A LATE DECEMBER
SETTING. AS THE WEATHER SYSTEM OVER THE ROCKIES MOVES TO THE
CENTRAL U.S. SATURDAY...THE BEST LIFT WILL ONCE AGAIN STRETCH
FROM THE EASTERN HILL COUNTRY TO ADJACENT PARTS OF CENTRAL
TEXAS AND THE EASTERN EDGE OF SOUTH CENTRAL TEXAS.  SHOWED
A CHANCE OF SHOWERS AND THUNDERSTORMS WITH THIS PATTERN FOR
TONIGHT AND SATURDAY MORNING...MAINLY OVER THE EAST HALF OF
SOUTH CENTRAL TEXAS...WITH THE HIGHEST POPS OVER THE NORTH
AND EAST PART OF THE AREA. DECREASING CHANCES OF RAIN ARE
EXPECTED SATURDAY AFTERNOON...AS BREEZY WEST AND NORTHWEST
WINDS COME ACROSS FROM THE WEST.  WITH THE BREEZY WINDS...
RELATIVELY MILD AFTERNOONS HIGHS...DRIER CONDITIONS RESULTING
IN LOW RH IN THE AFTERNOON...AND ONGOING DROUGHT OVER THE
AREA...SHOWED A FIRE WEATHER WATCH ALONG AND WEST OF A LINE
FROM WILLIAMSON COUNTY TO GUADALUPE...WILSON AND ATASCOSA
COUNTIES FOR NOON TO 6 PM SATURDAY.

MOSTLY CLEAR AND COOLER CONDITIONS ARE EXPECTED SATURDAY
NIGHT...WITH THE POSSIBILITY OF A FEW SCATTERED HIGH CLOUDS.
A MOSTLY SUNNY AND PLEASANT DAY IS EXPECTED SUNDAY. ADDITIONAL
DRYING FROM THE WEST AND NORTHWEST IS EXPECTED LATE SUNDAY AND
SUNDAY NIGHT...AS A LOW AMPLITUDE AND FAST MOVING 500 TO 300 HPA
TROF MOVES ACROSS THE REGION FROM THE WEST. THIS PATTERN IS
EXPECTED TO BRING MOSTLY CLEAR SKIES SUNDAY NIGHT TO SUNNY AND
PLEASANT CONDITIONS MONDAY. FORECAST SOLUTIONS SHOW MOISTURE
BEGINNING TO RETURN MONDAY NIGHT THROUGH TUESDAY.

A LOW AMPLITUDE 500 TO 300 HPA TROF IS FORECAST TO MOVE
JUST NORTH OF SOUTH CENTRAL TEXAS WEDNESDAY AND BRING
ANOTHER COOL FRONT ACROSS THE AREA FROM THE NORTH AND
NORTHWEST. THIS COULD CAUSE SOME WIDELY SCATTERED SHOWERS OVER
THE EAST TO SOUTHEAST PART OF SOUTH CENTRAL TEXAS WEDNESDAY AND
WEDNESDAY NIGHT. A PARTLY CLOUDY DAY IS EXPECTED THURSDAY. A
STRONGER 500 HPA TROF IS FORECAST TO MOVE ACROSS FROM THE WEST
LATE NEXT WEEK...BRINGING A STRONGER COLD FRONT FROM THE
NORTHWEST.

FIRE WEATHER...
IN WAKE OF A PACIFIC FRONT ON SATURDAY AFTERNOON...WITH BREEZY
WINDS... RELATIVELY MILD AFTERNOONS HIGHS...DRIER CONDITIONS
RESULTING IN LOW RH IN THE AFTERNOON...AND ONGOING DROUGHT OVER
THE AREA...SHOWED A FIRE WEATHER WATCH ALONG AND WEST OF A LINE
FROM WILLIAMSON COUNTY TO GUADALUPE...WILSON AND ATASCOSA COUNTIES
FOR NOON TO 6 PM SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              80  66  73  40  65 /  20  20  50   0   0
AUSTIN BERGSTROM INTL AIRPORT  81  67  74  37  65 /  20  20  50  -    0
DEL RIO INTL AIRPORT           77  57  68  36  67 /  10  10  10   0   0
SAN ANTONIO INTL AIRPORT       80  65  77  39  67 /  20  20  30   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH SATURDAY AFTERNOON FOR THE FOLLOWING COUNTIES:
ATASCOSA...BANDERA...BEXAR...BLANCO...BURNET...COMAL...DIMMIT...
EDWARDS...FRIO...GILLESPIE...GUADALUPE...HAYS...KENDALL...KERR...
KINNEY...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...UVALDE...VAL
VERDE...WILLIAMSON...WILSON...ZAVALA.

&&

11/03
Hazardous weather outlook, Dec 26, 3:03 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
303 PM CST FRI DEC 26 2008

TXZ171>173-183>192-202>207-217>221-228-272115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-KINNEY-UVALDE-MEDINA-BEXAR-
COMAL-GUADALUPE-MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-DIMMIT-
303 PM CST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A RED FLAG WARNING IS IN EFFECT FOR SATURDAY AFTERNOON. A PACIFIC
COLD FRONT WILL MOVE ACROSS SOUTH CENTRAL TEXAS ON
SATURDAY...BRINGING NORTHWEST WINDS OF 15 TO 25 MPH AND RELATIVE
HUMIDITIES OF LESS THAN 20 PERCENT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ193-194-208-209-222>225-272115-
BASTROP-LEE-CALDWELL-FAYETTE-KARNES-GONZALES-DE WITT-LAVACA-
303 PM CST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 4:57 AM CSTFire Weather WatchEWXAtascosa, Bandera, Bexar, Blanco, Burnet, Comal and 19 more10 hr

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.